South Dakota, 2013

Blizzard and Winter Storm in South Dakota, February 9 to 11, 2013

February 9 to 11, 2013 · NWS UNR · 12 events in 12 counties and zones

A strong storm system developed across the Central Rockies and moved across the Central Plains. The track of the storm brought the heaviest snow across southern South Dakota.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong storm system developed across the Central Rockies and moved across the Central Plains. The track of the storm brought the heaviest snow across southern South Dakota. North to northwest wind gusts to 50 mph also developed as the system passed to the south. The combination of snow and wind produced blizzard conditions at times across southwestern into south central South Dakota. Snowfall amounts of three to six inches were common across the area, with as much as eight inches across Tripp County. Upslope enhanced snowfall across the northern Black Hills produced six to 12 inches of accumulation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 9, 4:34 PM MST, 3 hours 26 minutes earlier.

Area forecast discussion, Feb 9, 4:34 PM MST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
434 PM MST SAT FEB 9 2013

.AVIATION...00Z TAFS
IFR CIGS WITH LCL LIFR CIG/VIS WILL PERSIST ACROSS PORTIONS OF
SOUTHWEST THROUGH CENTRAL SOUTH DAKOTA THROUGH THIS EVENING. SNOW
WILL SPREAD THROUGH NORTHEAST WYOMING INTO WESTERN SOUTH DAKOTA
THIS EVENING. WIDESPREAD IFR/LIFR VSBY IN SNOW AND BLOWING SNOW
EXPECTED TONIGHT AND SUNDAY...WITH BLIZZARD CONDITIONS ON THE
PLAINS EAST OF THE BLACK HILLS.

&&

.PREV DISCUSSION... /ISSUED 217 PM MST SAT FEB 9 2013/

DISCUSSION...WATER VAPOR IMAGERY SHOWS BROAD UPPER LOW/TROUGH
CENTERED ACROSS THE GREAT BASIN PUSHING INTO THE CENTRAL ROCKIES.
VISIBLE SATELLITE IMAGERY SHOWS EXTENSIVE LOW CLOUDS OVER THE
SOUTHWEST TO CENTRAL SD PLAINS. REGIONAL RADAR AND SURFACE OBS SHOWS
A BAND OF SNOW STRETCHING FROM THE COLORADO PLAINS INTO SOUTHEAST TO
CENTRAL WYOMING...AND THUNDERSTORMS PUSHING NORTHWARD OVER CENTRAL
NEBRASKA.

AS THE UPPER LOW CROSSES THE CENTRAL ROCKIES THIS AFTERNOON AND
PUSHES ONTO THE CENTRAL HIGH PLAINS THIS EVENING...THE STORM WILL
BECOME STACKED AS IT RAPIDLY INTENSIFIES. 12Z MODEL RUNS HAVE COME
TO A GOOD AGREEMENT WITH THE TRACK OF THE LOW...TAKING IT ACROSS
NORTHERN COLORADO INTO SOUTHEASTERN NEBRASKA TONIGHT...THEN SWINGING
UP TO THE SD/MN/IA BORDER BY MIDDAY TOMORROW AS IT BECOMES
NEGATIVELY TILTED. SNOW WILL DEVELOP ACROSS NORTHEAST WYOMING AND
THE BLACK HILLS LATE THIS AFTERNOON INTO THIS EVENING...THEN QUICKLY
SPREAD ACROSS MUCH OF THE CWA THIS EVENING.

THE HEAVIEST SNOW IS STILL EXPECTED OVER TWO DIFFERENT
LOCATIONS...ACROSS SOUTH CENTRAL SD...AND THE NORTHERN BLACK HILLS.
PRECIP WILL BEGIN THIS EVENING OVER SOUTH CENTRAL SD...AND WITH A
QUICK PUSH OF WARMER AIR AHEAD OF THE DEVELOPING CENTRAL PLAINS
LOW...SOME PRECIP COULD BEGIN AS RAIN BEFORE CHANGING TO SNOW AS THE
LOW CROSSES NEBRASKA. SNOW WILL CONTINUE THROUGH THE NIGHT INTO
SUNDAY MORNING...WITH 5 TO 11 INCHES OF ACCUMULATION EXPECTED.
UPSLOPE ENHANCED SNOWFALL WILL BEGIN THIS EVENING OVER THE NORTHERN
BLACK HILLS...AND EVEN BRIEFLY OVER THE NORTHEAST TO EASTERN BLACK
HILLS AS WINDS TAKE ON A MORE NORTHEASTERLY COMPONENT. WINDS WILL
BECOME MORE NORTHERLY...THEN NORTHWESTERLY...AS THE LOW CROSSES
NEBRASKA TONIGHT SHIFTING THE FOCUS OF UPSLOPE TO THE NORTHERN
HILLS. THIS SNOW WILL CONTINUE THROUGH SUNDAY AND GRADUALLY ENDING
SUNDAY NIGHT. TOTAL ACCUMULATIONS STILL LOOK TO BE 6 TO 12 INCHES
WITH HIGHER ELEVATION RECEIVING THE HIGHER AMOUNTS. THE NORTHERN
FOOTHILLS WILL SEE CLOSER TO 4 TO 8 INCHES TOTAL. THE REMAINDER OF
THE NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA PLAINS WILL GENERALLY
SEE 3 TO 6 INCHES OF ACCUMULATION. AN INCH OR TWO IS EXPECTED OVER
NORTHWEST SOUTH DAKOTA.

NORTHWEST WINDS WILL INCREASE SUNDAY MORNING AS THE PRESSURE
GRADIENT QUICKLY TIGHTENS ON THE BACKSIDE OF THE LOW. WINDS WILL
INCREASE TO 35 TO 45 MPH WITH GUSTS TO 50 MPH ACROSS THE SOUTH
DAKOTA PLAINS...AND 25 TO 35 MPH WITH HIGHER GUSTS OVER THE
NORTHEAST WYOMING PLAINS. EXPECTED IMPACTS REMAIN THE SAME AT THIS
POINT...WITH GREATLY REDUCED VISIBILITY THROUGH SUNDAY ESPECIALLY
ACROSS SOUTH CENTRAL SD WHERE NEAR ZERO VISIBILITY IS LIKELY.

SNOW WILL END LATE SUNDAY INTO SUNDAY NIGHT ACROSS THE AREA. BLOWING
SNOW WILL LESSEN THROUGH SUNDAY NIGHT AS WINDS SLOWLY WEAKEN.
UPSLOPE SNOW OVER THE NORTHERN HILLS MAY LINGER INTO MONDAY
MORNING...BUT IS EXPECTED TO END BY MIDDAY MONDAY. OTHERWISE QUIETER
WEATHER WILL RETURN MONDAY WITH HIGHS IN THE 20S.

EXTENDED...NORTHWEST FLOW ALOFT SETS UP ACROSS THE AREA FOR THE AS
UPPER RIDGE STRENGTHENS ALONG THE PACIFIC COAST. CLIPPER DROPS
SOUTHWARD WEDNESDAY NIGHT/THURSDAY...BRINGING A CHANCE OF SNOW AND
GUSTY NORTHWEST WINDS.

AVIATION...18Z TAF UPDATE
IFR CIGS WITH LCL LIFR CIG/VIS WILL PERSIST ACROSS PORTIONS OF
SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA THROUGH THIS EVENING. SNOW
WILL SPREAD INTO NORTHEAST WYOMING LATE THIS AFTERNOON...AND THEN
SPREAD INTO WESTERN SOUTH DAKOTA THIS EVENING. WIDESPREAD IFR/LIFR
VSBY IN SNOW AND BLOWING SNOW EXPECTED TONIGHT AND SUNDAY...WITH
BLIZZARD CONDITIONS ON THE PLAINS EAST OF THE BLACK HILLS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL 11 PM MST SUNDAY FOR CENTRAL BLACK
     HILLS-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS.

     BLIZZARD WARNING UNTIL 5 AM MST /6 AM CST/ MONDAY FOR BENNETT-
     HAAKON-JACKSON-MELLETTE-PENNINGTON CO PLAINS-SHANNON-TODD-
     TRIPP.

     WINTER STORM WARNING UNTIL 11 PM MST SUNDAY FOR CUSTER CO PLAINS-
     FALL RIVER-HERMOSA FOOT HILLS-RAPID CITY-SOUTHERN BLACK
     HILLS-SOUTHERN FOOT HILLS-STURGIS/PIEDMONT FOOT HILLS.

     WINTER WEATHER ADVISORY UNTIL 11 PM MST SUNDAY FOR BUTTE-PERKINS.

     WINTER STORM WARNING UNTIL 5 AM MST MONDAY FOR NORTHERN MEADE CO
     PLAINS-SOUTHERN MEADE CO PLAINS-ZIEBACH.

WY...WINTER STORM WARNING UNTIL 11 PM MST SUNDAY FOR WYOMING BLACK
     HILLS.

     WINTER STORM WARNING UNTIL 5 PM MST SUNDAY FOR NORTHERN CAMPBELL-
     SOUTHERN CAMPBELL-WESTERN CROOK-WESTON.

     WINTER WEATHER ADVISORY UNTIL 11 PM MST SUNDAY FOR NORTHEASTERN
     CROOK.

&&

SHORT TERM...WFO UNR
LONG TERM....WFO UNR
AVIATION...JOHNSON
Hazardous weather outlook, Feb 9, 4:39 AM MST, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
439 AM MST SAT FEB 9 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
439 AM MST (539 AM CST) SAT FEB 9 2013

...MAJOR WINTER STORM TO AFFECT WESTERN AND SOUTH CENTRAL SOUTH
DAKOTA ALONG WITH NORTHEAST WYOMING LATE TODAY THROUGH SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG OVER THE SOUTH DAKOTA PLAINS MAY REDUCE VISIBILITY TO
UNDER ONE MILE AT TIMES. THE FOG WILL DIMINISH BY LATE THIS MORNING.

SNOW WILL DEVELOP ACROSS NORTHEASTERN WYOMING AND THE BLACK
HILLS THIS AFTERNOON...THEN SPREAD EASTWARD ACROSS THE REST OF
SOUTH DAKOTA TONIGHT. STRONG NORTH TO NORTHWEST WINDS WILL
DEVELOP ACROSS MUCH OF THE ARE TONIGHT PRODUCING CONSIDERABLE BLOWING
AND DRIFTING OF SNOW MAKING TRAVEL HAZARDOUS...PARTICULARLY OVER
CENTRAL INTO PARTS OF SOUTHWEST SOUTH DAKOTA WHERE BLIZZARD
CONDITIONS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW AND BLOWING SNOW WILL CONTINUE THROUGH SUNDAY WITH THE WORST
CONDITIONS OVER THE PLAINS OF SOUTHWEST...WEST-CENTRAL...AND SOUTH
CENTRAL SOUTH DAKOTA. THE SNOW WILL TAPER OFF LATE SUNDAY AFTERNOON
INTO SUNDAY EVENING...THOUGH THE GUSTY WINDS WILL CONTINUE TO PRODUCE
BLOWING SNOW INTO THE EVENING BEFORE DIMINISHING BY EARLY MONDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 blizzard, 4 winter storm. Local standard time, as filed.

Winter Storm, Northern Foot Hills

When
February 9, 8:00 PM MST to February 10, 11:00 AM MST
Where
Northern Foot Hills forecast zone
Reported by
Trained Spotter
Coordinates
44.359, -103.792 (the zone’s center; the record gives no point)

Blizzard, Oglala Lakota

When
February 9, 8:00 PM MST to February 10, 9:00 PM MST
Where
Oglala Lakota forecast zone
Reported by
Trained Spotter
Coordinates
43.336, -102.552 (the zone’s center; the record gives no point)

Blizzard, Mellette

When
February 9, 9:00 PM CST to February 11, 1:00 AM CST
Where
Mellette forecast zone
Reported by
COOP Observer
Coordinates
43.581, -100.760 (the zone’s center; the record gives no point)

Blizzard, Pennington Co Plains

When
February 9, 9:00 PM MST to February 10, 8:00 PM MST
Where
Pennington Co Plains forecast zone
Reported by
Trained Spotter
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

Blizzard, Bennett

When
February 9, 9:00 PM MST to February 10, 10:00 PM MST
Where
Bennett forecast zone
Reported by
COOP Observer
Coordinates
43.195, -101.664 (the zone’s center; the record gives no point)

Winter Storm, Northern Black Hills

When
February 9, 10:00 PM MST to February 10, 8:00 PM MST
Where
Northern Black Hills forecast zone
Reported by
Trained Spotter
Coordinates
44.310, -103.111 (the zone’s center; the record gives no point)

Winter Storm, Central Black Hills

When
February 9, 10:00 PM MST to February 10, 7:00 PM MST
Where
Central Black Hills forecast zone
Reported by
Trained Spotter
Coordinates
43.841, -103.137 (the zone’s center; the record gives no point)

Blizzard, Haakon

When
February 9, 10:00 PM MST to February 10, 9:00 PM MST
Where
Haakon forecast zone
Reported by
Trained Spotter
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

Blizzard, Jackson

When
February 9, 10:00 PM MST to February 10, 10:00 PM MST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
43.694, -101.628 (the zone’s center; the record gives no point)

Winter Storm, Sturgis / Piedmont Foothills

When
February 9, 10:00 PM MST to February 10, 7:00 PM MST
Where
Sturgis / Piedmont Foothills forecast zone
Reported by
Trained Spotter
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Blizzard, Todd

When
February 10, 12:00 AM CST to February 11, 1:00 AM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
43.193, -100.718 (the zone’s center; the record gives no point)

Blizzard, Tripp

When
February 10, 1:00 AM CST to February 11, 2:00 AM CST
Where
Tripp forecast zone
Reported by
Law Enforcement
Coordinates
43.346, -99.884 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429688, 429693, 429698, 429690, 429696, 429687, 429689, 429692, 429694, 429704, 429701, 429702.